Abatacept

Hi there folks. After many years on Humira it stopped working and a short period on Cimzia which failed to work I am now a couple of months into Abatacept infusions. I think I can safely say I am feeling dreadful. My joints are even worse and stiffness and pain affecting is affecting additional joints. I know it is very early days but the worsening symptoms and a whole plethora of possible side effects (mouth ulcers, gums bleeding, teeth aching, hair falling out, skin itchy and tight and if it's even possible more fatigues) is leaving me feeling a little at sea. Does anyone have any feedback of their experience of Abatacept and side effect please.

15 Replies
oldestnewest

I was fine on it, think you should call the Rheumy helpline?

Reply

I am fortunately seeing my Consultant on Thursday so will discuss with him!

1 like
Reply

oh that's handy. It doesn't sound like you could live long term on it. He may have another drug you could try . Good luck at the appointment x

Reply

Thanks x I feel as if I'm running out of options xx

Reply

Sorry to hear of your problems. How long did Humira work for you? I've just started it after not being able to tolerate Etanercept, although it worked very well!

Reply

Oh it was my saviour for about 10 years. I responded immediately and apart from a couple of flares a year dud well on it!

Reply

I take Abatacept injections once a week together with 200mg daily hydroxychloroquine. Luckily no side effects but it did take a long time to kick in, after adding in hydroxy and a couple of steroid joint injections, to make a difference - it was nearly 9 months but as I had exhausted many others we kept going. After my knee replacement last year it kicked in again and currently working well although keeping WBC and neuts below average ranges. I am not perfect (my consultant said we could not expect that) but it is far more manageable than a couple of years ago. Farm

Reply

Thanks for reply, I'm on hydroxy as well. Maybe I'll have to stick with it? The side efects aren't good though!

Reply

I am sorry to hear the meds that you are on are not working for you. I went through the same thing. Was taking Humira and then they gave me Simponi injection. Then I was told that I should of been on another injection because Simponi would not be strong enough for someone like me and then the dr's wanted to start these infusions. In the end I gave up and started seeing an integrated ra Dr.

Yup you should talk to your Dr and see what he has to say and go from there but I just thought I would share my story with you.

Good luck with everything.

Reply

Thanks for reply. I'm looking forward to seeing my consultant on Thursday to see what he has to say.

2 likes
Reply

Hi I started on enbral did not work changed to humira worked fantastic for nearly ten years. then I got used to it now I started over three month ago on abacept but just like yourself Have done nothing I went to see consultant and had steroid injection now I am better I know this will not last but I was told it may show itself later on give it another six week at the same time they will apply for another drug. there are some others you can try, do not worry. cheers

Reply

Yes I was hoping for a steroid injection to tide me over and discuss whether to tolerate side effects and stick with Abatacept for a while or apply for another change of meds. Only had a text today cancelling app. to be rearranged in due course, feel like crying xx

Reply

That is so frustrating when you are getting your mind set to discuss side effects and whether they are worth coping with to carry on taking Abatacept. Were you taking the DMARD's without side effects before starting Abatacept?

Do you have a rheumy nurse helpline so you can discuss side effects with her and if she thinks it is a problem they could hopefully offer you an earlier appointment than waiting for the auto generated letter. Farm

Reply

I can't tolerate MTX so just take hydroxychloroquine and this was fine before. Going to ring secretary, Rheumy nurse and biologics nurse tomorrow x

Reply

I can turn up If I am suffering at the hospital any time and Waite and see RA Specialist nurse. and she can pup in to any of the doctors to get me sorted.

You have to be more demanding. take care.

Reply

You may also like...